- What is Heparin induced thrombocytopenia type II (HIT-II)?
- Risk Factors
- Clinical Examination
- How is it Diagnosed
What is Heparin induced thrombocytopenia type II (HIT-II)?
Heparin-induced thrombocytopenia type II (HIT-II) is a complication of heparin therapy. An immune response to the heparin molecule causes a drop in platelet count (thrombocytopaenia) as well as an increased risk of developing blood clots.
Heparin-induced thrombocytopenia type II occurs in about 1-3% of patients who are receiving unfractionated heparin.
The risk of developing heparin induced thrombocytopenia type II is significantly lower in patients receiving low molecular weight heparins (LMWH, eg. enoxaparin), at approximately 0.5%.
The risk of developing HIT-II with heparin therapy seems to be related to the reason the heparin is given. For example, patients who receive heparin during a surgical procedure are more likely to develop HIT-II than patients receiving heparin for medical indications. Patients on heparin for obstetric reasons have the lowest risk.
Patients who have previously received heparin (unfractionated or LMWH) are at a higher risk of developing HIT-II than patients who have never received heparin before.
HIT-II usually develops between 4-10 days after the start of heparin therapy. Occasionally, ‘delayed onset HIT’ occurs, with symptoms developing between 5-19 days after heparin therapy is stopped.
The three major features of HIT-II are:
- Blood clots: this is the major life-threatening feature of HIT-II. Clots may form in veins (including deep vein thrombosis and pulmonary embolism) or in arteries (causing stroke, heart attack, or decreased blood supply to limbs and organs).
- Thrombocytopenia (low platelet count): the number of platelets in the blood usually drops by at least 50%. However, this is not usually enough to cause spontaneous bleeding.
- Skin necrosis: this is the death of skin cells around the area of heparin injection.
How is it Diagnosed
- Full blood picture: a fall in the platelet count of 50 percent or more from a prior value, in combination with the clinical features described above, is suggestive of HIT-II.
HIT-II is a potentially very serious condition. Overall, about three quarters of patients with HIT-II will develop complications associated with the formation of clots (thrombi) throughout the body, including pulmonary embolus, stroke, or heart attack. Of the patients who develop these complications, 20-30% may die, another 10-20% will require limb amputation, and the remaining few may suffer long-term deficits from damage caused.
Fortunately, outcomes of HIT-II seem to be improving due to increased recognition and better treatment methods.
Treatment of HIT-II involves:
- Cessation of all heparin therapy: all heparin anticoagulation must be stopped. This includes any treatment with low molecular weight heparins (LMWH).
- Alternative anticoagulation must be given to prevent the formation of blood clots, usually with a direct thrombin inhibitor (DIT). This class of drug is specifically used to treat HIT-II. Examples include lepirudin and argatroban.
- Longer-term, anticoagulation with a drug such as warfarin should be given for approximately 3 months after an episode of HIT-II. This is because a high risk of blood clots persists after the acute episode.
- Braunwald, Fauci, Kasper, Hauser, Longo, Jameson. Harrison’s Principles of Internal Medicine. 16th Edition. McGraw-Hill. 2005.
- Warkentin, TE, Levine, MN, Hirsh, J, et al. Heparin-induced thrombocytopenia in patients treated with low-molecular-weight heparin or unfractionated heparin. N Engl J Med 1995;332:1330
- Rice L. ‘Heparin-induced thrombocytopenia: myths and misconceptions,’ Archives of Internal Medicine. 2004:164:1961-64
- Warkentin TE, Greinacher A. ‘Heparin-induced thrombocytopenia: Recognition, treatment and prevention,’ Chest. 2004;126(3 Suppl):311S
- Gruel, Y, Pouplard, C, Nguyen, P, Borg, JY. Biological and clinical features of low-molecular-weight heparin-induced thrombocytopenia. Br J Haematol 2003; 121:786.